Alert archive / South Dakota / Heat Advisories in 2021
Heat Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this heat advisory at Jun 10, 2021, 3:53 AM CDT for 25 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jun 10, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2021, 3:53 AM CDT (08:53 UTC)
- In effect from
- Jun 10, 2021, 12:00 PM CDT
- Expired
- Jun 10, 2021, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
All 27 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this heat advisory went out at Jun 10, 12:36 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 10, 12:36 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1236 AM CDT Thu Jun 10 2021 .UPDATE... Issued at 1229 AM CDT Thu Jun 10 2021 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 915 PM CDT Wed Jun 9 2021 Precipitation threat has ended across the southern part of the CWA, therefore have removed POPs for the remainder of the evening. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 241 PM CDT Wed Jun 9 2021 The main concerns with the near-term forecast remain very warm temperatures and potential severe weather Thursday night. Presently, thunderstorms are kicking off in the far eastern forecast area. With little shear, these storms are unlikely to become severe and should move out of the area over the next few hours. Otherwise, CAMs are a bit split on whether or not there could be some convection later this afternoon/evening over central South Dakota. With a cu field already developed over central South Dakota and a weak frontal boundary passing through, could see a few thunderstorms develop. Once again, with little shear, not expecting severe weather to develop this afternoon/evening. The bigger event looks to be Thursday night and lingering into Friday morning. A strong surface low moves to the northeast from eastern Montana/Wyoming through the day. An associated cold frontal boundary will help trigger discrete cells in western South Dakota during the afternoon hours. As the frontal boundary quickly progresses eastward, storms will develop into a QLCS. CAMs are very consistent in the idea that coverage will be widespread and cover most of the forecast area. Though quick moving, storms may provide a quick heavy burst of well-needed rain. With steep mid- level lapse rates, strong shear, and plenty of instability, all the ingredients are there for potential severe weather. With that, all hazards are on the table, especially early on as storms are more discrete. Once the system lines out, winds will become the biggest threat while other threats gradually diminish. Areas most likely to see a couple tornadoes or very large hail are those along and west of the Missouri River. In regards to very warm temperatures, a ridge builds back and amplifies over the area tonight and Thursday. Along with southerly flow at the surface advecting moister and warmer air into the region, apparent temperatures will be quite warm. Presently, maximum apparent temperatures fall a couple degrees on either side of 100. With this being a borderline situation, holding off on Heat Advisory headlines for now. .LONG TERM...(Friday Evening through Wednesday) Issued at 241 PM CDT Wed Jun 9 2021 For the long term forecast, it appears generally dry and warm/hot conditions will continue. Flat mid level ridging over the Northern Plains will gradually give way to rising heights as mid level ridge starts to re-assert itself over the Western High Plains. H5 heights in excess of 588 decameters looks likely come early to middle part of next week. H7 temps become pretty warm, especially out west, with those warmer temperatures aloft spilling over into the eastern CWA toward the latter part of the week. The mid to upper ridge and warm air aloft should preclude much in the way of any convection through most of the long term. Temperatures will average out above normal for most of the period. By early next week temperatures will likely be some 4-6 standard deviations above normal during max heating. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1229 AM CDT Thu Jun 10 2021 Terminals KABR,KATY,KPIR,KMBG Other than an isolated shower or thunderstorm in the KABR vicinity during the first couple of hours of the TAF valid period, dry VFR conditions will prevail across the area through the day Thursday. By late Thursday evening, a line of showers and thunderstorms is expected to reach central South Dakota, possibly reaching KMBG and KPIR by 04Z Friday. Periods of sub-VFR cigs and vsbys in heavy rain will be possible with the storms. Large hail and damaging winds will also be possible with these storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Telken LONG TERM...TDK AVIATION...Dorn
Hazardous weather outlook, Jun 9, 5:09 AM CDT, 22 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 509 AM CDT Wed Jun 9 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 509 AM CDT Wed Jun 9 2021 /409 AM MDT Wed Jun 9 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and windy conditions are expected on Thursday. Heat index values will approach 100 to 105 in the afternoon. Thunderstorms will be possible Thursday night into Friday morning as a cold front pushes through the region. Some storms will be strong to severe with the main threats being damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 3:18 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Aberdeen SD 318 AM CDT Thu Jun 10 2021 SDZ007-011-100845- Marshall SD-Day SD- 318 AM CDT Thu Jun 10 2021 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DAY AND SOUTH CENTRAL MARSHALL COUNTIES UNTIL 345 AM CDT... At 317 AM CDT, Doppler radar was tracking a strong thunderstorm near Roslyn, or 11 miles north of Webster, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Roslyn, Fort Sisseton State Park, Opitz Lake and Cattail Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4542 9758 4554 9766 4567 9754 4550 9735 TIME...MOT...LOC 0817Z 229DEG 16KT 4550 9759 Dorn
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:18 AM CDT | Special Weather Statement | ABR | Day | 27 min |
| Jun 10, 6:52 AM CDT | River Flood Warning | ABR | Corson | 24 hr |
Nearby
Heat Advisories in South Dakota, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.